Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 93, NWS Melbourne, FL

July 22, 1998Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 22, 1998, 4:46 AM EDT for Martin County, Florida. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 1998, 4:46 AM EDT (08:46 UTC)
Expired
Jul 22, 1998, 5:45 AM EDT
In force
59 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 08:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 1998-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 903 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 1998-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
903 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS01 KMLB 220847 RRA
SVRMLB
FLC085-220945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
446 AM EDT WED JUL 22 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     MARTIN COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 545 AM EDT

* AT 445 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  A LINE OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN MARTIN
  COUNTY.  MOVEMENT WAS NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  INDIANTOWN AND HOBE SOUND BY 450 AM AND ST LUCIE INLET AND PALM
  CITY BY 510 AM


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:20 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 22, 2:20 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
220 AM EDT WED JUL 22 1998

FEW SHRA OVER THE OPEN WATERS ATTM BUT MUCH LESS ACTVTY THAN LAST
NIGHT AS WE LACK THE FORCING WE HAD FM THE EASTERLY WV.

DEEP SERLY FLOW FM NEAR SFC ON UP THRU THE MID LVLS WL KEEP MOST
TS/SHRA FM THE CENTRAL PTNS OF THE PENINSULA AND POINTS W AGN TDY.
ONLY EXCEPTION WUD BE FOR THE POTENTIAL OF EARLY MORNING SHRA ALONG S
COASTAL AREAS. CURRENT FCST POPS LOOK GOOD.

MDL...ONLY NGM THIS AM...SHOWS DEEPENING UL TROF OVER THE NE US
PUSHING E-W RDG AXIS A BIT FARTHER S BY THUR. AXIS PROGGED TO BE NEAR
A DAB TO OCF LINE. THIS WOULD AGAIN KEEP MOST CONVECTION IN INLAND
SECTIONS BUT ACTVTY MAY DEVELOP A BIT CLOSER TO COAST N OF THE CAPE
THUR. THE NGM DOES SHOW SIG AMTS OF DRYING MOVING IN ON THE EASTERLIES
BY THUR BUT SEEMS TO BE SOMEWHAT OVERDONE. CHC POPS SHUD PROBABLY BE
LEFT IN ALL MLB ZONES FOR THUR.

THERE IS A SUBTLE INDICATION IN NGM THAT At WEAK ERLY WV WILL AGN MOVE
THRU THE FL STRAITS THUR NT WHICH MAY INC NOCTURNAL CONVECTION FOR
LOCATIONS S OF THE CAPE AS PW VALUES AGAIN INCREASE.

PB

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.